Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 16, 20175 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2017, 10:10 PM CDT for 5 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 10:10 PM CDT (03:10 UTC)
Expired
May 16, 2017, 10:45 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dickens County, TX, Garza County, TX, Kent County, TX, King County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr
May 16, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS54 KLUB 170310
SVRLUB
TXC125-169-263-269-433-170345-
/O.NEW.KLUB.SV.W.0113.170517T0310Z-170517T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1010 PM CDT TUE MAY 16 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Kent County in northwestern Texas...
  Southeastern Dickens County in northwestern Texas...
  Southeastern Garza County in northwestern Texas...
  Western King County in northwestern Texas...
  Northwestern Stonewall County in northwestern Texas...

* Until 1045 PM CDT

* At 1009 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Dickens to near Lake Alan
  Henry, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spur, Jayton, Guthrie, Lake Alan Henry, Girard and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3354 10087 3379 10022 3296 10063 3297 10105
      3296 10120
TIME...MOT...LOC 0309Z 242DEG 52KT 3356 10074 3310 10105 

HAIL...1.25IN
WIND...60MPH
 
$$

RMCQUEEN
1 follow-up statement
314 
WWUS54 KLUB 170334
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1034 PM CDT TUE MAY 16 2017

TXC169-170344-
/O.CAN.KLUB.SV.W.0113.000000T0000Z-170517T0345Z/
Garza TX-
1034 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARZA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
northwestern Texas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for northwestern Texas.

LAT...LON 3359 10068 3379 10022 3296 10063 3297 10101
TIME...MOT...LOC 0334Z 245DEG 40KT 3364 10057 3297 10094 

$$

TXC125-263-269-433-170345-
/O.CON.KLUB.SV.W.0113.000000T0000Z-170517T0345Z/
Kent TX-Dickens TX-King TX-Stonewall TX-
1034 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR KENT...SOUTHEASTERN DICKENS...WESTERN KING AND NORTHWESTERN
STONEWALL COUNTIES...

At 1034 PM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Dumont to 9 miles southeast of Lake
Alan Henry, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jayton, Guthrie, Girard and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3359 10068 3379 10022 3296 10063 3297 10101
TIME...MOT...LOC 0334Z 245DEG 40KT 3364 10057 3297 10094 

HAIL...1.00IN
WIND...60MPH
 
$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:43 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 16, 6:43 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
643 PM CDT Tue May 16 2017

.AVIATION...
Note: ceilometer is inoperative at KPVW so no amendments scheduled
for this TAF site.

There will be chance of t-storms at KCDS late this evening, which
could be severe with large hail and gusts in excess of 50 kts.
Otherwise, stiff south-southwest breezes will shift to west as a
front moves across the area. Some virga showers are possible in
the vicinity of KLBB and KPVW this evening which could temporarily
enhance the wind gusts. West winds will gradually turn to the
southwest during the day Wednesday and diminish toward 00 UTC.

&&

.PREV DISCUSSION... /issued 345 PM CDT Tue May 16 2017/
As of 3:30 PM, thunderstorms have begun to develop over Floyd
county along a sharp dryline that has set up north to south along
the escarpment between the South Plains and Rolling Plains. Storm
coverage and intensity will increase through the evening hours
across the northern half of the Rolling Plains. There is a tornado
watch across the area of concern through 10pm tonight. Along with
the tornado threat, locations within the watch can expect giant
hail in excess of 3 inches in diameter and strong wind gusts
exceeding 70mph.

Later on this evening as the dryline begins to retreat west, it
will converge and combine with an advancing cold front as the
powerful and compact upper level low ejects out of eastern New
Mexico across the Texas Panhandle overnight and into the Central
Plains by Wednesday morning. The second wave of convection will
be more widespread and persist through the overnight hours and
should be east of our CWA by sunrise. The primary threat with the
squall line later tonight will be severe wind gusts and large
hail.

Wednesday will provide a break between this evenings upper level
low and another that arrives on our doorstep late Thursday.
The southern Rolling Plains could see some thunderstorms Thursday
afternoon as along the western extent of the Gulf moisture return
receives some lift from an enhanced southern jet, while the rest
of our CWA should remain dry.

A Pacific cold front will push south and east across our CWA
Friday morning with scattered non-severe thunderstorms and
showers. This mornings guidance has pushed POPs on Friday farther
east than previous forecasts as moisture return continues its
anemic trend. We'll dry out for the weekend as the upper level
trough begins to flatten and lift north on Saturday. Temps behind
the Pacific Cold front on Friday, and especially Saturday, will
be below normal before rebounding on Sunday to near 80 and to
seasonal norms by Monday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028-
033-034.

&&

33
Hazardous weather outlook, May 16, 11:13 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1113 AM CDT Tue May 16 2017

TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
A sharp dryline moving east across the Caprock this morning
will stall in the western Rolling Plains by early afternoon,
coinciding with the arrival of a mid-level impulse. Isolated to
scattered thunderstorms will develop as early as mid-afternoon,
particularly in the far southeast Panhandle and northern Rolling
Plains. The environment will favor discrete supercells, the
strongest of which could produce giant hail exceeding three inches
in diameter, a few tornadoes, and destructive downburst winds. By
late evening, a severe squall line is likely to develop in the
southern Rolling Plains and spread eastward through the night.
Farther west, a wind advisory is in effect from 3 PM until 9 PM
for much of the western South Plains as sustained southwest winds
increase to 25 to 35 mph later today. High based thunderstorms
west of the dryline this evening could also produce dry
microbursts with wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is potential for additional severe thunderstorms on Thursday
and Friday pending the evolution of a dryline and cold front
tonight. This threat appears to favor areas east of the Caprock
Escarpment.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
mainly off the Caprock.

In the hours before

Local storm report, May 16, 7:54 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     PEACOCK                 33.18N 100.40W
05/16/2017                   STONEWALL          TX   PUBLIC

            ROOF BLOWN OFF UNOCCUPIED MOBILE HOME.

&&

EVENT NUMBER LUB1700205

MCONDER
Local storm report, May 16, 8:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             5 W GIRARD              33.36N 100.75W
05/16/2017  E0.88 INCH       KENT               TX   PUBLIC

            PEA TO NICKEL SIZED HAIL

&&

EVENT NUMBER LUB1700206

MCONDER
Local storm report, May 16, 8:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             JUSTICEBURG             33.04N 101.20W
05/16/2017  E0.88 INCH       GARZA              TX   PUBLIC

&&

EVENT NUMBER LUB1700207

MCONDER
Local storm report, May 16, 8:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 ENE JUSTICEBURG       33.05N 101.17W
05/16/2017  M1.75 INCH       GARZA              TX   PUBLIC

            HAIL SIZE MEASURED UP TO 1.8 INCHES IN DIAMETER.

&&

EVENT NUMBER LUB1700208

MCONDER
Special weather statement, May 16, 9:49 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
949 PM CDT TUE MAY 16 2017

TXZ038-043-044-170315-
Kent TX-King TX-Stonewall TX-
949 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR KENT...KING AND NORTHWESTERN
STONEWALL COUNTIES UNTIL 1015 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Chalk to near Jayton.
Movement was northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms. A brief stronger gust also is possible within this
area. Heavy rain also could lead to high water in a few areas.

Locations impacted include...
Jayton, Guthrie, Lake Alan Henry, Girard, Peacock, Swenson and
Clairemont.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Texas.

A severe thunderstorm watch remains in effect until 300 AM CDT for
northwestern Texas.

LAT...LON 3297 10104 3304 10104 3340 10066 3340 10052
      3353 10052 3384 10019 3384 10000 3352 9999
      3296 10053
TIME...MOT...LOC 0247Z 239DEG 43KT 3378 10017 3328 10065

RMCQUEEN
Local storm report, May 16, 10:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1009 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             2 ENE JUSTICEBURG       33.05N 101.17W
05/16/2017  M1.00 INCH       GARZA              TX   PUBLIC

            HAIL SIZE MEASURED UP TO .9 INCHES IN DIAMETER.

&&

EVENT NUMBER LUB1700209

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:12 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall33 min
May 16, 7:12 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min
May 16, 7:40 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall35 min
May 16, 7:45 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent30 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall30 min
May 16, 8:34 PM CDTSevere Thunderstorm WarningLUBGarza, Kent26 min
May 16, 9:02 PM CDTSevere Thunderstorm WarningLUBKing43 min
May 16, 9:03 PM CDTSevere Thunderstorm WarningLUBDickens, Kent27 min
May 16, 9:20 PM CDTSevere Thunderstorm WarningLUBKent25 min
May 16, 9:49 PM CDTSpecial Weather StatementLUBKent, King26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.